Alert archive / Oregon / Beach Hazards Statements in 2024

Beach Hazards Statement 10, NWS Medford, OR

December 17, 2024Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Dec 17, 2024, 10:13 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 19, 2024, 4:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2024, 10:13 PM PST (06:13 UTC)
In effect from
Dec 19, 2024, 4:00 AM PST
Expired
Dec 19, 2024, 10:00 PM PST
In force
18 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 6.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WHUS46 KMFR 180613
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1013 PM PST Tue Dec 17 2024

ORZ021-022-181415-
/O.NEW.KMFR.BH.S.0010.241219T1200Z-241220T0600Z/
South Central Oregon Coast-Curry County Coast-
1013 PM PST Tue Dec 17 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas 
  counties.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...Sneaker waves can run up significantly farther on
  beaches than normal, including over rocks and jetties. These
  waves can suddenly knock people off of their feet and quickly
  pull them into the cold ocean waters, resulting in serious
  injury or death. Waves may also lift driftwood logs, trapping
  anyone caught underneath..

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
046 
WHUS46 KMFR 181021
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
221 AM PST Wed Dec 18 2024

ORZ021-022-190000-
/O.CON.KMFR.BH.S.0010.241219T1200Z-241220T0600Z/
South Central Oregon Coast-Curry County Coast-
221 AM PST Wed Dec 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH THURSDAY EVENING...

* WHAT...|A moderate risk of sneaker waves is expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From late tonight through Thursday evening.

* IMPACTS...Sneaker waves can run up significantly farther on
  beaches than normal, including over rocks and jetties. These
  waves can suddenly knock people off of their feet and quickly
  pull them into the cold ocean waters, resulting in serious
  injury or death. Waves may also lift driftwood logs, trapping
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
281 
WHUS46 KMFR 182203
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
203 PM PST Wed Dec 18 2024

ORZ021-022-191145-
/O.CON.KMFR.BH.S.0010.241219T1200Z-241220T0600Z/
South Central Oregon Coast-Curry County Coast-
203 PM PST Wed Dec 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH THURSDAY EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From late tonight through Thursday evening.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
594 
WHUS46 KMFR 191100
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
300 AM PST Thu Dec 19 2024

ORZ021-022-200600-
/O.CON.KMFR.BH.S.0010.241219T1200Z-241220T0600Z/
South Central Oregon Coast-Curry County Coast-
300 AM PST Thu Dec 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas 
  counties.

* WHEN...Through this evening.

* IMPACTS...Sneaker waves can run up significantly farther on
  beaches than normal, including over rocks and jetties. These
  waves can suddenly knock people off of their feet and quickly
  pull them into the cold ocean waters, resulting in serious
  injury or death. Waves may also lift driftwood logs, trapping
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
213 
WHUS46 KMFR 192214
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
214 PM PST Thu Dec 19 2024

ORZ021-022-200600-
/O.CON.KMFR.BH.S.0010.000000T0000Z-241220T0600Z/
South Central Oregon Coast-Curry County Coast-
214 PM PST Thu Dec 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas 
  counties.

* WHEN...Through this evening.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Dec 17, 10:01 PM PST, 12 minutes earlier.

Area forecast discussion, Dec 17, 10:01 PM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1001 PM PST Tue Dec 17 2024

...Updated AVIATION discussion for 06Z TAFs...

.UPDATE...A few changes were made to tonight's forecast, mainly in
regards to the approaching front, which will weaken and dissipate
as it moves, or rather, attempts to move onshore late tonight.
Precipitation will mainly be confined to areas west of the
Cascades, but a few light showers may make it to the East Side,
where trapped cold air could keep temperatures right around
freezing, and as a result, a very brief period of freezing
drizzle is possible along the 97 corridor. Chances are very low,
but not zero, and pre-frontal winds should keep temperatures up
enough to prevent this.

Otherwise, everything looks right on track. For more details on
the rest of the forecast, see the previous discussion below. -BPN

&&

.AVIATION...18/06Z TAFS...While clear skies continue over most of
northern California and southern Oregon, fog in Medford has brought
the flight level down to IFR. Klamath Falls is staying warmer than
expected, preventing similar developments at this point. Fog could
develop around Klamath Falls tonight with enough cooling.

Overnight conditions will be affected by an approaching warm front.
In addition to showers west of the Cascades, the front could bring
low ceilings into the Umpqua Valley. The front could help to mix air
in the Rogue Valley, which could improve conditions around the
Medford terminal. Showers are not generally expected east of the
Cascades, but if showers reach Klamath Falls, periods of freezing
rain may be possible at the surface early Wednesday morning.

Low level wind shear remains in the TAF forecast, especially for
southern Oregon. In general, south-southwest winds of 40 to 50 kts
are expected at 2000 feet tonight into Wednesday. These winds will
dissipate late Wednesday morning. -TAD

&&

.MARINE...Updated 830 PM PST Tuesday, December 17, 2024...Strong,
south Gales will linger into Wednesday morning. Gale gusts are
possible in all waters, with the highest chances (50-60%) north of
Cape Blanco. Wave heights could be up to 20 feet with a period of
around 15 seconds. A Gale Warning is in place through Wednesday at 7
AM to highlight these conditions.

On Wednesday morning, southerly winds will weaken and seas will
begin to lower but steep seas could persist in all waters. A Small
Craft Advisory is in place from Wednesday at 7 AM through Thursday
at 4 PM. On Friday, very steep long period swell will build in all
area waters. Currently, seas of 15 to over 20 feet are forecast on
Friday and through the weekend. While there is some uncertainty in
the exact timing and sea states, very steep seas and dangerous bar
conditions are expected. -Schaaf/TAD

&&

.PREV DISCUSSION... /Issued 421 PM PST Tue Dec 17 2024/

DISCUSSION (Today through Monday)...

Overview:

Rainfall chances along/near the coast and inland areas on the
westside will continue through the week. Then a stronger system
will bring widespread precipitation (rainfall and snowfall) across
the area starting this weekend. Leading up to this weekends
system, snow levels will be too high to warrant any impacts, but
by this weekend we may need to reevaluate that. Early snowfall
indications for this weekend (above 6000 feet) are on the lower
end (<4.0") for this system. Otherwise, breezy to gusty winds
expected near the coast and some of the ridgetops near the coast
through tomorrow morning.

Further Details:

A serious of shortwave troughs will pass through the region over
the next few days, and this will bring rainfall to many coastal
areas, as well as westside inland locations. PWATs are not
concerning (0.50"-1.00"), and rainfall amounts are not going to be
too concerning outside of nuisance potential ponding/flooding in
Curry County. This could impact the morning drive tomorrow for
areas along highway 101, but rainfall amounts will be higher east
of the highway across higher elevations. The probability from the
NBM for 0.50" of rainfall or greater over a 6 hour window does not
exceed 10 percent through the forecast until the weekend system.
And the areas where rainfall is expected this weekend can
certainly take that much rainfall over that period. The
probability for 0.50" or greater of rainfall increases to 30%-50%
for this weekend across southwest Oregon and northwest California.
Snow levels this week are high, and we are not expecting much--if
any--impacts from snowfall with snow levels above 6000 feet. Its
not until next week (Tuesday timeframe) that we start to see snow
levels drop below 5000 feet.

Deterministic guidance shows varying placements of this weekend
system with some guidance suggesting a deeper low while others
suggesting more of an open wave. However, the general consensus is
a troughing pattern over the PacNW through this weekend.
Depending on the strength of the low, we could have impacts from
the coast all the way through the eastside. This would include
potential impacts from wind, rainfall, and snowfall. Its too early
to say with much confidence the scope of these impacts, so stay
tuned as we refine these details over the coming days.

-Guerrero

&&

BEACH HAZARDS...Updated 200 PM PST Tuesday, December 17,
2024...The unsettled weather will bring increasing swells this
week into the weekend. This will create a moderate risk for
sneaker waves with unusually high run-ups on Thursday morning.
Unsuspecting beachgoers could be knocked down and swept to sea. In
addition, logs and rocks can be easily moved by water -- but not
people. Jetties, logs, and rocks are not safe; and always keep
your eye on the sea.

Then as things stabilize the next swell arrives bringing large
breaking waves between 22 to 28 feet to Oregon beaches Friday into
Saturday. A brief lull is expected Sunday, and another system
could bring even higher swells causing breaking waves from 25 to
30 feet Sunday evening through Monday. This is dependent on
several factors several days away, so confidence is Medium on the
sneaker waves and the first portion of the high surf and low for
the secondary high surf on Sunday into Monday. This could cause
dangerous beach conditions where beach erosion and/or damage to
exposed infrastructure will be possible. Stay tuned to the
forecast for updates.

-Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from late Wednesday night through
     Thursday evening for ORZ021-022.

CA...None.

PACIFIC COASTAL WATERS...Gale Warning until 7 AM PST Wednesday for
     PZZ350-356-370-376.

     Small Craft Advisory from 7 AM Wednesday to 4 PM PST Thursday
     for PZZ350-356-370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:54 PM PSTSmall Craft AdvisoryMFR55 hr

Nearby

Beach Hazards Statements in Oregon, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.